Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2018, 7:47 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 7:47 PM MST (02:47 UTC)
- Expired
- Aug 2, 2018, 10:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:35 PM MST | FLASH FLOOD | 1 Wsw Mobile, AZ | AZ 238 CLOSED NEAR MP 30 DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591 WGUS55 KPSR 030247 FFWPSR AZC013-030545- /O.NEW.KPSR.FF.W.0036.180803T0247Z-180803T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 747 PM MST THU AUG 2 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 1045 PM MST. * At 747 PM MST, the public reported flash flooding across SR 238 between Mile Post 29 and 30. * Some locations that will experience flooding include... Mobile. * This includes AZ Route 238 between mile markers 25 and 35. LAT...LON 3301 11236 3304 11238 3309 11220 3305 11220 $$ Hernandez
1 follow-up statement
052 WGUS75 KPSR 030545 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1045 PM MST THU AUG 2 2018 AZC013-030555- /O.EXP.KPSR.FF.W.0036.000000T0000Z-180803T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1045 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3301 11236 3304 11238 3309 11220 3305 11220 $$ AD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:42 PM MST, 7 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 12:42 PM MST, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1242 PM MST Thu Aug 2 2018 .SYNOPSIS... High pressure will meander across the southwest United States resulting in slightly above average temperatures, but a gradual decrease in thunderstorm chances through the weekend, especially across the lower deserts. More significant moisture will return to the region by early next week as high pressure builds to the northwest. Temperatures will consistently remain a few degrees above normal. && .DISCUSSION... Visible satellite shows thunderstorm activity gradually increasing area-wide early this afternoon, and continues to reveal a few notable features that may support an increase in thunderstorm potential later this afternoon and evenings. A fast-moving gravity wave is moving across south-central Arizona, and has appeared to already enhance convection across south of the Tucson area. Earlier mid-level cloudiness continues to diminish near the Phoenix area, while convection becomes more widespread across the Rim and White Mountains. The latest hi-res convective allowing guidance continues to indicate a cluster or two of storms developing across Pima County into southwest Maricopa and Pinal Counties later this afternoon. Although steering flow is quite weak, thunderstorms are expected to propagate and develop towards the Phoenix area later this afternoon and evening. With weak large-scale forcing for ascent and new thunderstorm convective development largely dependent on outflow boundaries, coverage is still uncertain. Can't rule out a few strong wind gusts, locally heavy rain, and patchy blowing dust with any thunderstorms/outflows that develop. Farther west, thunderstorms developing over the higher terrain of northern Baja County are approaching western Imperial County in association with a remnant MCV. Additional convection has been noted across JTNP. Blowing dust and locally strong wind gusts will accompany any storms that develop. The upper ridge across the western CONUS will remain dampened through the weekend by a belt of moderate westerlies across the Great Basin, which will keep our temperatures slightly above normal. Within this regime, drier air aloft will also overspread the region this weekend and result in a downtick in thunderstorm activity area-wide. However, there will still be enough moisture around to support a few thunderstorms over southern Gila County. By next week, a seasonably strong upper trough will develop off the Pacific Northwest coast, and correspond with a significant amplification of the upper ridge over the western CONUS. The parent anticyclone will shift northwestward towards the Great Basin while simultaneously strengthening. While this may result in a gradual warming trend for southeast California, it should be far enough removed to keep excessive heat concerns at bay for the time being. During this time period, moisture will return back closer to seasonal normals for August, and bring back daily chances for thunderstorms. This should set up a Type II monsoonal pattern and place south-central Arizona within east-northeast flow aloft. Temperatures should also remain fairly consistent during this period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Based on observational data and preponderance of latest high resolution model output, it looks far more likely that sct thunderstorms will impact the Phoenix metro, and particularly KPHX. The pattern conceptually matches storms forming over SW Maricopa Co generating outflow and blowing dust moving north towards the terminals. Potentially aided by lift from the Estrellas, storms could directly impact KPHX and have added a Tempo group around 02Z. The most likely time frame of IFR conditions due to TSRA and BLDU looks to be 02Z-05Z with showers lingering for a few more hours afterwards. Gusty SSW winds with the outflow would become extremely variable in direction with the passage of any storms, and wake low development could cause a period of gusty north winds washing back into terminal locations. Not convinced coverage will be that extensive throughout the metro and only included VCTS for KIWA and KSDL sites, though BLDU could become a problem at these location as well. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances and associated impacts are the primary aviation concerns this afternoon and evening. Storms were already developing along the Baja spine this morning, and steering flow could drive TSRA into KIPL this afternoon. Chances of directly impacting the terminal location is too small to include in this TAF package, with only a wind shift currently noted. Storm chances at KBLH are much less, and the typical south winds should prevail. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will be more relegated to higher terrain areas of Gila County on Sunday as the overall atmospheric moisture content declines. As high pressure redevelops to the northwest, moisture will return to the area and bring an increase in thunderstorm chances to the lower deserts. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Little temperature trend expected during the five day period, with high temperatures remaining a few degrees or so above seasonal normals each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...MO FIRE WEATHER...Rogers/CB
In the hours before
Local storm report, Aug 2, 7:26 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
726 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 2 NNW WADDELL 33.63N 112.40W
08/02/2018 MARICOPA AZ PUBLIC
TREES DOWN AND WINDOW CRACKED IN HOME.
&&
MPLocal storm report, Aug 2, 7:30 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 2 N WADDELL 33.64N 112.39W
08/02/2018 MARICOPA AZ PUBLIC
TREES DOWN.
&&
MPLocal storm report, Aug 2, 7:31 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
731 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 8 SSW GOODYEAR 33.33N 112.46W
08/02/2018 MARICOPA AZ FIRE DEPT/RESCUE
HOMES REPORTED DESTROYED WITH MAJOR ROOF
DAMAGE. HIGH TENSION POWER LINE DOWN. 190TH
AVE AND ARLINGTON. PER FIRE DEPT.
&&
KWLocal storm report, Aug 2, 7:32 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
732 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 NNW WADDELL 33.64N 112.40W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTED TREES DOWN IN THE AREA AND
SOME STREET FLOODING.
&&
TDLocal storm report, Aug 2, 7:37 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
737 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 7 S GOODYEAR 33.33N 112.43W
08/02/2018 MARICOPA AZ PUBLIC
ROOF DESTROYED. PRIVACY WALL DOWN.
&&
MPLocal storm report, Aug 2, 7:43 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 SSW SUN CITY WEST 33.64N 112.38W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
20 OR SO TREES DOWN (3-4") AND SOME LARGER
8" TREES DOWN ON BELL RD BETWEED LITCHFIELD
RD AND REEMS.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Aug 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 26 min |
| Aug 2, 5:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 66 min |
| Aug 2, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 47 min |
| Aug 2, 5:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 2, 5:54 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 2, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 33 min |
| Aug 2, 6:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 6:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 2, 6:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 2, 6:26 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 2, 6:28 PM MST | Dust Storm Warning | PSR | Gila, Maricopa, Pinal | 92 min |
| Aug 2, 6:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Aug 2, 6:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 2, 6:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 2, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 2, 6:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 6:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 7:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 2, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Aug 2, 7:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 2, 7:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 2, 8:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 8:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 2, 9:05 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 2, 9:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 1:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 3, 1:38 PM MST | Areal Flood Advisory | PSR | Gila | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.